SAN DIEGO, CA—Patients with HIV and tuberculosis (TB) coinfection are discontinuing first-line antitubercular therapy (ATT) at disturbingly high rates because of side effects like skin reactions, gastrointestinal symptoms, and hepatotoxicity, according to study findings reported at IDWeek 2015.
Overall, 26% of patients stopped using ATT due to toxicities, study coauthor Ameet Dravid, MD, HIV Medicine, Ruby Hall Clinic, Pune, India. The high incidence of ATT discontinuation among these patients “is a matter of concern, as it entails shifting to alternate antitubercular drugs which are expensive, more toxic and less potent,” Dr. Dravid noted.
India has high burdens of both TB and HIV infection but discontinuation of treatment regimens has been little studied there. The study authors analyzed data from a cohort of 1,556 HIV-positive patients who were screened for TB using World Health Organization (WHO) symptom scores at each clinical visit. (Followup sputum smear exams and radiological imaging were undertaken among patients with positive symptoms scores.)
All patients diagnosed with TB were administered a four-drug daily weight-based ATT regimen of isoniazid, rifampin, pyrazinamide and ethambutol. (Baseline testing of TB drug sensitivity was not undertaken.)
Demographic data and CD4 counts were collected at baseline and every 6 months, the authors noted. “Liver function tests (LFT-Total Bilirubin/Aspartate aminotransferase (AST)/Alanine aminotransferase (ALT)) were done at baseline and [on] Days 15, 30 and 90 of starting ATT,” Dr. Dravid said. “Patients developing symptoms like nausea, vomiting and jaundice on ATT were also subjected to LFT estimation.”
Hepatotoxicity was defined as any symptomatic increase in AST/ALT/Bilirubin above baseline, or asymptomatic increases in AST/ALT/Bilirubin > 5 times the upper limit of normal (ULN). Grade 3/4 hypersensitivity skin reaction events were also recorded for analysis.
Multivariate analyses were undertaken to statistically adjust for gender, age, hepatitis B status, baseline CD4, baseline hemoglobin (Hb), baseline LFT, and substance-abuse “addictions,” the coauthors reported.
Of 670 HIV patients diagnosed with TB, 24.41% developed hepatotoxicity and 21.73% developed Grade 3/4 toxicity (AST/ALT> 5-times ULN), Dr. Dravid reported.
“Median time to toxicity was 15 days,” Dr. Dravid said. “Pyrazinamide was the offending drug in 81.36% of patients. Baseline CD4 ≤100 (P=0.03) and baseline Hb ≤10 (P=0.0001) were associated with hepatotoxicity in multivariate regression analysis. Two deaths were linked to hepatotoxicity [and] 12 patients developed Grade 3/4 hypersensitivity skin reaction, with rifampin being the most common culprit.”